Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Cheyenne, WY

August 21, 2020

NWS Cheyenne, WY issued this red flag warning at Aug 21, 2020, 3:40 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2020, 3:40 PM MDT (21:40 UTC)
Expired
Aug 21, 2020, 8:00 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

800 
WWUS85 KCYS 212140
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
340 PM MDT Fri Aug 21 2020

...GUSTY WINDS AND LOW HUMIDITY THROUGH SUNSET TODAY...

WYZ303>308-220200-
/O.NEW.KCYS.FW.W.0027.200821T2140Z-200822T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Sierra Madre Range/Medicine Bow NF-
Upper North Platte River Basin-Snowy Range/Medicine Bow NF-
Laramie Valley/Shirley Basin-
340 PM MDT Fri Aug 21 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 
305, 306, 307, AND 308...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 303 through 308.
  

* WIND...West to southwest winds 15 to 25 mph sustained with gusts
  to 35 mph.

* HUMIDITY...10 to 12 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
751 
WWUS85 KCYS 220145
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
745 PM MDT Fri Aug 21 2020

...RED FLAG WARNINGS FOR FWZ 303 THROUGH 308 EXPIRES AT 8 PM...

WYZ303>308-220245-
/O.EXP.KCYS.FW.W.0027.000000T0000Z-200822T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-Sierra Madre Range/Medicine Bow NF-
Upper North Platte River Basin-Snowy Range/Medicine Bow NF-
Laramie Valley/Shirley Basin-
745 PM MDT Fri Aug 21 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303 THROUGH 308...

Winds are easing and humidity is slowly starting to rise early
this evening. Critical fire weather conditions are no longer
expected overnight. Red Flag Warnings will be allowed to expire on
time at 8 PM this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 21, 2:28 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 21, 2:28 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
228 PM MDT Fri Aug 21 2020

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM MDT Fri Aug 21 2020

GOES-16 GeoColor RGB highlights the large area across the western
CONUS engulfed by wildfire smoke from Califonia advecting along
the north side of the upper level ridge. Plenty of smoke still
looks to be ejecting from their source regions so far this
afternoon and staying south of a stationary boundary analyzed from
eastern MT through central ID. So far, numerous ASOS sites across
the CWA have reported marginal reductions in visibility due to
the smoke. Most notably, Laramie and Rawlins are currently sitting
at 5 SM.

Height increases continue across the region today and Saturday as
warmer temperatures and drier weather settles in. An outside
chance for showers are possible across the Nebraska Panhandle and
extreme southeastern Wyoming associated with increased
convergence from a lee side trough. Best chance for any
precipitation or thunder will be between 3-6 PM MDT today and any
storms that do develop will be short-lived with limited
instability and weak shear. With little to no precipitation
expected, the main impact heading into the weekend will be
widespread smoke across the region. Recent HRRR Smoke forecasts
indicate that higher near-surface smoke concentrations will
continue to spread southeastward across the CWA through Saturday
morning. With the continued west-southwesterly mid-level flow the
next few days, expect smoke/haze to continue to fill the skies
through the weekend. Went on the cooler side of models for
Saturday and Sunday afternoon due to the potential hazy skies, but
forecast temperatures remain well above normal in the mid-90s
across the NE Panhandle and Wyoming High Plains.

.LONG TERM...(Sunday Night - Thursday)
Issued at 322 AM MDT Fri Aug 21 2020

No changes to the previous long term/extended forecast with all
models still showing a transition from hot and dry to a more
unsettled and rainy pattern by mid to late next week. The stubborn
upper level high will remain near the Wyoming/Colorado/Utah border
through Monday afternoon. The additional midlevel subsidence
associated with the upper level high will result in little or no
thunderstorm coverage through Monday afternoon. However, can't rule
out a few thunder showers near/in the mountains due to upslope
convergence along the Laramie Range. Kept low POP, but did mention
of thunder along and west of I-25. Hot temperatures will continue
Sunday and Monday with highs around 90 (west), and mid to upper 90s
to around 100 degrees further east. Record highs are likely across
portions of the area both days.

Subtropical moisture and an increase in thunderstorm activity is
still expected beginning Tuesday and continuing through middle of
next week. Models show Pacific energy finally coming onshore late
Monday and Tuesday, which will flatten the upper level ridge axis
and nudge the stubborn strong high further south into the southern
Colorado/New Mexico/western Texas area. This will allow low to
midlevel moisture advection around the western fringe of the upper
level high. Kept the trend of increasing chances of thunderstorms
(30 to 50 percent) each day through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri Aug 21 2020

VFR flight conditions anticipated for terminals through 0Z. Smoke
and Haze will persist over the region, but the visibility is not
expected to go below 5 for 6 miles at any terminal this afternoon.
Wind gusts up to 20 knots for the WY terminals are possible
through 0Z, and approximately 10 knots or less for the western NE
Panhandle terminals through 0Z. VCTS is possible for SNY and AIA
this afternoon, but chances are very low given the high cloud
bases and lack of moisture/stability for the atmosphere.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Aug 21 2020

Elevated fire weather conditions currently ongoing across Carbon
and Albany Counties with humidities and wind gusts hovering just
below critical levels. Warm and dry conditions continue into the
weekend. Relative humidities will drop down near critical levels,
especially west of the Laramie Range. However, as the upper level
ridge continues to build overhead winds will remain relatively
light with gusts only around 15 MPH Saturday and Sunday afternoon.
Additionally, smoke from wildfires across Colorado and California
will continue to advect across the region the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...TJT
AVIATION...BW
FIRE WEATHER...MB
Hazardous weather outlook, Aug 21, 2:54 PM MDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
254 PM MDT Fri Aug 21 2020

WYZ101>119-222100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
254 PM MDT Fri Aug 21 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Smoky conditions through the day.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Smoky conditions expected this weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-222100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
254 PM MDT Fri Aug 21 2020

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and possibly a thunderstorm before 6 PM this
evening. Smoky conditions through the day.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Smoky conditions expected this weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 21, 2:47 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Fri Aug 21 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-231200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Sidney, Brownson, Harrison, Agate, Bill,
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett,
Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Wheatland,
Guernsey, Torrington, Rawlins, Arlington, Elk Mountain, Baggs,
Saratoga, Encampment, Centennial, Albany, Bosler, Laramie,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek,
Cheyenne, and Pine Bluffs
247 PM MDT Fri Aug 21 2020

...INCREASING SMOKE ACROSS THE REGION...

Smoke from California and Colorado wildfires has spread across
much of southeast Wyoming and the western Nebraska Panhandle today as
seen from satellite imagery. Smoky conditions are expected to
continue through the weekend as upper level winds continue to
transport smoke into the region. Smoky conditions will be
possible at times over the next several days.

MB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:08 PM MDTSpecial Weather StatementCYSLaramie52 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.